A one-year-old boy died at a hospital in port city yesterday, within an hour of being administered an antibiotic injection.
Parents alleged that the child died of “mistreatment”, while doctors said the incident may have been a coincidence as he was diagnosed with a critical disease.
Jihan Sarwar Priyo, son of banker couple Shameem Sarwar and Mohsena Jharna, was admitted to privately-run Max Hospital on Sunday with fever and nausea, said Md Rimon, maternal uncle of the child.
Priyo was undergoing treatment in the ICU of the hospital, under supervision of child specialist Sanat Kumar Barua, he added.
“He was diagnosed with meningoencephalitis and was getting better,” said Rimon. “On Wednesday, I took him to the ground floor [of the hospital] and walked around.”
Even yesterday morning, he was doing much better, said Rimon. “On Wednesday evening, Doctor Barua advised to administer the injection on him,” he added.
He said his sister was standing beside Priyo when it happened.
“After a nurse gave him the injection around 10:40am, Priyo became unconscious,” said Rimon, quoting Jharna.
The hospital authorities called in Dr Barua, who declared Priyo dead around noon.
“We demand a proper investigation into the incident, whether my nephew died of wrong treatment,” he said.
Priyo’s parents -- Sarwar and Jharna -- were inconsolable. Jharna wailed that her son died in front her eyes.
Contacted, Dr Liakat Ali, managing director of Max Hospital Limited, said he has heard about the incident. He said he is in the capital now.
“I was told that the child was recovering; suddenly his condition worsened in the morning,” he said. “I am sure our doctors and staffers tried their best...”
Dr Barua said when informed of the child’s condition, he rushed to the hospital and checked on him. “He was diagnosed with meningoencephalitis, an inflammation of the membranes [meninges] that surround the brain and spinal cord. It’s a critical issue.”
He was getting better but suddenly his condition deteriorated. “I do not think the cause of death was from the injection,” he said.He mentioned that the child was given the antibiotic – teicoplanin [Targocid brand].
Contacted, Dr Mahmud A Chowdhury, professor and head of the pediatric department of Chattogram Ma-o-Shishu Hospital Medical College, said the antibiotics doctors administer on babies these days are not supposed to have any severe side effect.
“I understand what the parents are going through, but this could be a coincidence as meningoencephalitis is a critical issue,” the professor added.
Dr Rejaul Karim, former head of the department of child health at Chattogram Medical College Hospital, said, “I have used Targocid injections on babies but it did not have any serious side effect.”
He also said meningoencephalitis is a critical disease.
When asked about administering the injection on a child, he said one has to follow due procedure for it.
Contacted, Dr Barua said, “I inquired with the on-duty doctor and nurses; they said they administered the injection maintaining procedure.” He said he was not present at that time.
The managing director of the hospital said, “I will look into it as soon as I return from Dhaka.”
Mentionable, this is not the first time Max Hospital has faced such allegations. On June 2 last year, Rafida Khan Raifa, the three-year-old daughter of Rubel Khan, a senior reporter of Bangla daily Samakal, died at the hospital while undergoing treatment.
A government investigation led by the Chattogram civil surgeon found negligence by doctors during her treatment.